Hail, Grant
- When
- June 20, 2:23 PM MST
- Where
- Grant County, Ft Bayard
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 32.800, -108.150
A back door cold front along with an upper impulse within northerly flow aloft triggered severe thunderstorms with large hail on June 20th. On the 21st, the front was still present but under increasing heights.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A back door cold front along with an upper impulse within northerly flow aloft triggered severe thunderstorms with large hail on June 20th. On the 21st, the front was still present but under increasing heights. The resulting warming trend increased dewpoint depressions and raised the microburst threat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 20, 12:43 PM MST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 143 PM MDT FRI JUN 20 2008 .SYNOPSIS... EASTERLY WINDS WILL PUSH MOIST UNSTABLE AIR INTO SOUTHERN NEW MEXICO AND WESTERN TEXAS THROUGH THE WEEKEND. AS A RESULT THERE WILL BE SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF THE REGION. A FEW STORMS MAY PRODUCE HEAVY RAINS AND DAMAGING WINDS SATURDAY AFTERNOON AND SATURDAY NIGHT. HIGH PRESSURE WILL BRING HOT MOSTLY DRY WEATHER LATER NEXT WEEK. && .DISCUSSION... OUTFLOW PRODUCED BY OVERNIGHT CONVECTION PRODUCED EASTERLY WINDS ACROSS SOUTHERN NEW MEXICO AND WESTERN TEXAS THIS MORNING. THIS FLOW HAS TRANSPORTED SIGNIFICANT MOISTURE AT LOW LEVELS IN ADDITION TO SMOKE/HAZE ASSOCIATED WITH WILD FIRES TO THE EAST. IN ADDITION RATHER DEEP UPPER TROUGHING OVER THE EASTERN U.S. WILL BE CONDUCIVE FOR HIGH PRESSURE ACROSS THE SOUTHERN HIGH PLAINS INTO SATURDAY. THIS HIGH PRESSURE TO THE EAST COMBINED WITH BROAD DESERT HEAT LOW THROUGH ARIZONA WILL SUSTAIN LOW LEVEL EASTERLY FLOW AND MOISTURE FLUX INTO MONDAY. AS MOISTURE INCREASES SO WILL THE INSTABILITY WITH CAPES ABOVE 1000 J/KG MOST AREAS BY LATE SATURDAY AFTERNOON AND PRECIPITABLE WATER AMOUNTS ABOVE AN INCH EAST OF TH RIO GRANDE. HIGH PRESSURE ALOFT WILL LIMIT CONVECTIVE COVERAGE TO ISOLATED MOST AREAS LATE THIS AFTERNOON AND THIS EVENING. BUT MODELS REMAIN VERY CONSISTENT IN SHIFTING UPPER RIDGE WEST OF THE DIVIDE BY SATURDAY WITH AN UPPER WAVE MOVING SOUTHWARD ACROSS THE CWA TOMORROW AFTERNOON AND EVENING. THUS EXPECT A MESOSCALE CONVECTIVE SYSTEM TO AFFECT AREA MAINLY LATE SATURDAY AFTERNOON THROUGH EARLY SUNDAY MORNING. WIND PROFILE SATURDAY WILL INCLUDE LARGE DIRECTIONAL WIND SHEAR BUT RATHER WEAK WIND SPEEDS ALOFT SIGNIFYING SOME POTENTIAL FOR ISOLATED HIGH PRECIPITATION SUPERCELLS WITH DAMAGING WINDS AND LOCALLY HEAVY RAINS. SUNDAY AND MONDAY UPPER RIDGE BUILDS SLOWLY EAST BACK OVER NEW MEXICO AND WESTERN TEXAS. LOW LEVEL SOUTHEAST FLOW WILL MAINTAIN SUFFICIENT TRANSPORT OF MOISTURE FOR ISOLATED CONVECTION SUNDAY AND MONDAY BUT BY TUESDAY WARM STABLE AIR ALOFT WILL BRING A RETURN OF MOSTLY DRY HOT WEATHER. && .AVIATION...VALID 21/00Z-22/00Z... GENERALLY VFR THROUGH 18Z. SFC WNDS GNLY 060-120 10G20 KT AND OCNL HIR ATTMS WEST SLOPES/PASSES WITH LGT OCNL MDT TURBC OVR NR MTNS W SLOPES. ISOLD TS AFT 21Z WITH CIGS 050 AGL AND MAX TOPS 450. SOME STORMS COULD BE STG BORDERLINE SVR ESPLY E OF THE RIO GRANDE AFT 18Z. CONDS BRIEFLY IFR IN STORMS. OCNL AREAS VSBY 6SM DU FU 00-06Z. ANOTHER SECONDARY PUSH OF COOLER AIR FROM THE EAST IS FCST AFT 18Z SAT WITH WINDS 09015G25KT AND STG W SLOPES WILL ALSO ENHANCE CONVECTIVE ACTIVITY. && .FIRE WEATHER... WEAK BACK DOOR FROPA WITH E WINDS WILL MEAN HIGHER RH VALUES AND LOWER MAX TEMPERATURES INTO THE MID TO UPPER 90S SAT THRU MONDAY. ISOLATED SHOWER AND TSTM ACTIVITY FRIDAY EVENING INCREASING TO SCATTERED LEVELS WITH THE BEST CHANCE YET OF WETTING RAIN SATURDAY. SOME LOCALLY COULD BE HEAVY. ISOLATED SHOWERS WILL CONTINUE IN THE AREA ESP NR MTNS THROUGH MONDAY. DRIER AND WARMER WEATHER IS EXPECTED BY AND AFTER TUESDAY OF NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 72 96 70 97 72 / 20 20 30 20 20 SIERRA BLANCA TX 69 94 67 96 69 / 20 20 30 20 20 LAS CRUCES 72 96 68 97 70 / 20 30 30 20 20 ALAMOGORDO 68 92 66 96 68 / 20 30 30 20 20 CLOUDCROFT 50 68 53 73 48 / 30 30 40 30 30 TRUTH OR CONSEQUENCES 67 92 63 93 65 / 20 30 30 20 20 SILVER CITY 58 88 57 88 56 / 10 20 20 10 10 DEMING 66 97 62 97 64 / 0 20 20 10 10 LORDSBURG 66 99 62 98 64 / 0 10 20 10 10 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 05 ROGASH/NOVLAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1025 AM MDT FRI JUN 20 2008 NMZ022>025-030>032-TXZ055-056-211745- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1025 AM MDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. A FEW STORMS MAY PRODUCE SMALL HAIL...WIND GUSTS TO 40 MPH AND UP TO A HALF INCH OF RAIN...MAINLY EAST OF THE RIO GRANDE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED SHOWERS AND THUNDERSTORMS SATURDAY AFTERNOON AND SATURDAY NIGHT. A FEW STORMS MAY PRODUCE DESTRUCTIVE WIND GUSTS TO 70 MPH AND HAIL UP TO AN INCH IN DIAMETER. VERY ISOLATED STORMS MAY ALSO DROP OVER 2 INCHES OF RAIN WITHIN 3 HOURS WITH FLASH FLOODING POSSIBLE. A FEW SHOWERS AND THUNDERSTORMS POSSIBLE SUNDAY AFTERNOON AND EVENING...MOSTLY HOT DRY WEATHER MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY AFTERNOON AND SATURDAY NIGHT. ROGASH
The El Paso radar (KEPZ), 171 km away, was scanning. The volume nearest the first event began at 21:20 UTC.
4 hail, 3 thunderstorm wind. Local standard time, as filed.
Winds estimated at 65 mph knocked out power, toppled two large trees and closed the interstate (due to low visibility from blowing dust) in and around Deming.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121092, 121096, 121097, 121098, 121106, 121107, 121110.